Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 39, NWS Grand Junction, CO

September 15, 2006Rio Blanco County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Sep 15, 2006, 2:59 PM MDT for Rio Blanco County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 2006, 2:59 PM MDT (20:59 UTC)
Expired
Sep 15, 2006, 3:45 PM MDT
In force
46 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Rio Blanco County, CO

The radar

The Grand Junction radar (KGJX), 102 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.0 hours before the alert went out and 324 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2006-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2006-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 2:47 PM MDT, 12 minutes earlier.

Area forecast discussion, Sep 15, 2:47 PM MDT, 12 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
247 PM MDT FRI SEP 15 2006

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM MDT FOR
EASTERN UTAH FROM MONTICELLO NORTHWARD...

CORRECTION FOR TIME PERIODS.

.TONIGHT THROUGH SATURDAY NIGHT...MANY INGREDIENTS COMING TOGETHER
THIS AFTERNOON AND EVENING. A STRONG SHORTWAVE TROUGH IS PROJECTED TO
ROTATE THROUGH CENTRAL UT ABOUT 00-03Z WITH A 120 KT JET NOSING IN
BEHIND IT. GREAT UPPER DIVERGENCE AND 35-40 KTS OF VERTICAL SPEED
SHEAR AND 2000 J/KG OF CAPE OVER THE AREA AHEAD OF THE APPROACHING
TROUGH. THE POTENTIAL FOR SEVERE TSTMS WITH LARGE HAIL AND STRONG
WINDS IS HIGH...THUS THE SVR TSTM WATCH UNTIL 02Z.

THE TROUGH AND COLD FRONT PUSH THROUGH THE AREA TONIGHT AND SAT
MORNING. MUCH COOLER AIR WILL ADVECT IN. AFTER MIDNIGHT SNOW
ACCUMULATIONS SHOULD INCREASE IN THE EASTERN UINTA MOUNTAINS...
ESPECIALLY...AND THE REST OF THE WESTERN CO AND EASTERN UT
MOUNTAINS. ITS POSSIBLE A SNOW ADVY WILL BE NEEDED FOR THE
EASTERN UINTA MTS LATE TONIGHT FOR THIS FIRST STORM. RIGHT NOW THE
ACCUMULATIONS OVER AN INCH APPEAR WILL BE OVER A SMALL AREAL
COVERAGE.

SATURDAY AND SAT NGT WILL BRING IN DRIER WESTERLY FLOW WITH SLOWLY
RECOVERING TEMPERATURE. LOW POPS WILL PERSIST OVER THE NORTH WHICH
WILL REMAIN UNDER SOME REMNANT MOISTURE.

.LONG-TERM (SUNDAY THROUGH FRIDAY)...MODEL DRYING TREND CONTINUES AND
BY SUN ONLY A FEW SHOWERS WILL LINGER OVER THE NORTHERN MOUNTAINS
NEAR THE DIVIDE. THESE SHOULD END BY THE EVENING SO REMOVED ALL POPS
FROM SUN NIGHT. LOW TEMPS ARE THE MAIN FEATURE OF INTEREST AS MOST
MOUNTAINS AND SOME VALLEYS MAY DROP BELOW FREEZING...AND FREEZE
WARNING MAY BE NEEDED.

WARMING TREND BEGINS ON MON...HOWEVER I LOWERED TEMPS MON AND TUE
FROM PREVIOUS FORECAST. WITH CLEAR NIGHTS LOW TEMPS WILL REMAIN
PRETTY COOL SO WARMING WILL BE DELAYED A LITTLE.

LATER IN THE PERIOD...THE GFS CONTINUES TO HAVE CONSISTENCY
PROBLEMS. MORE THAN ONE RUN INDICATES A SHORTWAVE ON WED WILL BRUSH
THE NORTH. THEN...BY THU AND FRI THE 06Z MODEL WAS WILDLY DIVERGENT
FROM THE 00Z RUNS...BUT THE 12Z RUN SWUNG BACK TO THE PREVIOUS
SOLUTION OF A TROUGH FORMING TO OUR WEST ON THU...AND CUTTING OFF A
LOW OVER SOUTHERN CA ON FRI. THE 00Z EC ALSO SUPPORTS THIS SOLUTION
SO MAYBE AGREEMENT WILL CONTINUE TO INCREASE. IN THIS SCENARIO...HAVE
TRENDED POPS UPWARDS ON THU DUE TO A MOIST AND UNSTABLE SOUTHWEST
FLOW. HOWEVER UNCERTAINTY STILL HIGH SO HAVE KEPT THE POPS LOW. THEN
DRIER CONDITIONS FOLLOW ON FRI AS WE SIT BETWEEN THE BEST ENERGY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...SEVERE THUNDERSTORM WATCH FOR EASTERN UTAH FROM MONTICELLO
NORTHWARD...UNTIL 8 PM MDT.

CJC/EH
Hazardous weather outlook, Sep 15, 1:15 PM MDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
115 PM MDT FRI SEP 15 2006

COZ001>014-017>023-UTZ022>025-027>029-161300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
115 PM MDT FRI SEP 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM MDT THIS
EVENING FOR EASTERN UTAH NORTH OF MONTICELLO...

.DAY ONE...REST OF TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE OVER EASTERN UTAH AND
WESTERN COLORADO THROUGH TONIGHT. MANY OF THESE STORMS WILL BE
STRONG...AND A FEW THUNDERSTORMS WILL BE SEVERE...PRODUCING
LARGE HAIL AND STRONG GUSTY WINDS.

IN ADDITION TO THE THUNDERSTORMS...STRONG GUSTY WINDS WILL CONTINUE
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SATURDAY...LIGHT ACCUMULATION OF SNOW WILL BE POSSIBLE IN THE
MORNING OVER THE ELKHEAD MOUNTAINS...PARK AND GORE RANGE OF
NORTHWEST COLORADO...AND THE EASTERN UINTA MOUNTAINS IN UTAH.
SNOWFALL ACCUMULATIONS MAY RANGE OF 1 TO 3 INCHES ABOVE 9000 FEET.

SUNDAY AND MONDAY...TEMPERATURES WILL FALL BELOW FREEZING SUNDAY
AND MONDAY MORNING IN THE MOUNTAINS AND HIGH VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. SPOTTERS
ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE GRAND JUNCTION
NATIONAL WEATHER SERVICE OFFICE.

CJC

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 4:38 PM MDTSevere Thunderstorm WarningGJTUintah52 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.